MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/+5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH DELTA V-40 CERAMIC HEAD 36/+5; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6570-0-236
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 08/27/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Patient had a 3 foot fall.Ceramic head was smashed in pieces and required a new femoral head with dual mobility.
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a ceramic head was reported.The event was confirmed by returned of the device and clinician review of the provided x-ray.Method & results: product evaluation and results: the device was returned fractured with metal marking visible on the fractured portions of the head.A review of the returned device by a material analysis engineer indicates: metal transfer markings and secondary chipping were observed on the head fragments; obscuring the fracture surfaces.The general fracture direction is outward and longitudinal.This type of longitudinal fracture pattern is created by overload hoop stresses caused by the wedge effect of the stem trunnion.A continuous metal transfer ring was not observed at the proximal end of the head taper.The observation of a continuous metal transfer ring at the proximal end of the head taper is consistent with proper seating between the head taper and stem trunnion.The overload fracture morphology is consistent with the reported event.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records was rejected by a clinical consultant stated the following comment: undated provided x-ray confirms ceramic head fracture, need additional information; primary and revision operative reports, clinical and past medical history, additional serial dated x-rays.Product history review: indicated all devices were manufactured and accepted into final stock with no reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusion: the device was returned fractured with metal marking visible on the fractured portions of the head.A review of the returned device by a material analysis engineer indicates: metal transfer markings and secondary chipping were observed on the head fragments; obscuring the fracture surfaces.The general fracture direction is outward and longitudinal.This type of longitudinal fracture pattern is created by overload hoop stresses caused by the wedge effect of the stem trunnion.A continuous metal transfer ring was not observed at the proximal end of the head taper.The observation of a continuous metal transfer ring at the proximal end of the head taper is consistent with proper seating between the head taper and stem trunnion.The overload fracture morphology is consistent with the reported event.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.A review of the provided medical records confirms ceramic head fracture, the exact cause of the event cannot be confirmed as insufficient information was provided.Further information such as primary and revision operative reports, clinical and past medical history, additional serial dated x-rays are required to complete the investigation and determine a root cause.No further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description

Brand Name
DELTA V-40 CERAMIC HEAD 36/+5
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9109106
Report Number0002249697-2019-03302
Device Sequence Number1984003
Product Code JDI
UDI-Device Identifier04546540608543
UDI-Public04546540608543
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/21/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/31/2006
Device Catalogue Number6570-0-236
Device Lot Number66628601
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/10/2019
Initial Date Received by Manufacturer 08/27/2019
Supplement Date Received by Manufacturer10/24/2019
Initial Report FDA Received Date09/24/2019
Supplement Report FDA Received Date11/21/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age70 YR
Patient Weight91